Alert archive / Oklahoma / Tornado Warnings in 2022

Tornado Warning 29, NWS Norman, OK

May 2, 2022Hughes County, Seminole County, Oklahoma

NWS Norman, OK issued this tornado warning at May 2, 2022, 8:22 PM CDT for Hughes County, Seminole County, Oklahoma. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2022, 8:22 PM CDT (01:22 UTC)
Expired
May 2, 2022, 8:45 PM CDT
In force
23 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Hughes County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 83 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 8:36 PM CDTTSTM WND DMG1 W Holdenville, OKROOF DAMAGE TO SHED JUST WEST OF HOLDENVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:02 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2022-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2022-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4251 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
9.0
Supercell composite
40.2

Open this sounding in Storm Lab

The text

As transmitted.

622 
WFUS54 KOUN 030122
TOROUN
OKC063-133-030145-
/O.NEW.KOUN.TO.W.0029.220503T0122Z-220503T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
822 PM CDT Mon May 2 2022

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Southeastern Seminole County in east central Oklahoma...
  Northwestern Hughes County in southeastern Oklahoma...

* Until 845 PM CDT.
    
* At 821 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located 4 miles west of Wewoka, moving east at 40 mph. 
  Another area of circulation was located 7 miles southwest of 
  Wewoka. 

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Holdenville, Wewoka, Calvin, Lamar, Horntown, Yeager, Atwood,
  Spaulding and Lima.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3498 9664 3517 9661 3522 9613 3492 9615
TIME...MOT...LOC 0121Z 273DEG 33KT 3504 9655 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Ware
1 follow-up statement
037 
WWUS54 KOUN 030136
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
836 PM CDT Mon May 2 2022

OKC063-133-030145-
/O.CON.KOUN.TO.W.0029.000000T0000Z-220503T0145Z/
Seminole OK-Hughes OK-
836 PM CDT Mon May 2 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR EAST
CENTRAL SEMINOLE AND NORTHWESTERN HUGHES COUNTIES...
    
At 835 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Holdenville, moving east at 35 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Holdenville, Wewoka, Horntown, Yeager and Spaulding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3503 9651 3507 9655 3514 9650 3518 9615
      3498 9616
TIME...MOT...LOC 0135Z 280DEG 29KT 3509 9644 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Ware

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 2, 6:43 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 2, 6:43 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
643 PM CDT Mon May 2 2022

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 120 PM CDT Mon May 2 2022

Extensive clouds and precipitation this morning has inhibited the
northward progression of the warm front, currently draped across
central into northwest Oklahoma. The airmass along and south of
the front continues to rapidly destabilize as mid to upper 60
degree dewpoints advect northward ahead of a dryline across
western Oklahoma. The front is expected to move slowly northward
over the next couple hours, but uncertainty remains on exactly
where the front will be positioned by mid-afternoon. Thunderstorm
initiation is expected by 19-20z today across south- central
Kansas into north- central Oklahoma near a triple point and along
the dryline and will track eastward along and to the south of the
warm front this afternoon. The environment in the vicinity of the
warm front will be conducive for supercell and tornadoes with
locally backed low- level flow low LCL's. This is where we expect
the highest tornado potential today as well the greatest risk for
a potential strong tornado or two. Very large hail will also be a
risk with any of these storms

At the same time a cold front will be rapidly moving southward into
northwest Oklahoma and is likely to catch up with this convection
and serve as a focus for new convective development as well. It
appears convection may try to grow quickly upscale along the cold
front which would likely lead to an increasing damaging wind threat
as these storms push southward. Some tornado risk will continue
into the evening as low-level shear increases, especially along
the southern end of the line, but a linear storm mode and the
potential for the cold front to undercut convection may inhibit
these storms from fully taking advantage of the highly sheared
low-level environment.

The cold front will continue southward overnight, with the severe
threat diminishing after midnight. We may see a few hours of fairly
strong wind gusts behind the front with strong pressure rises across
northwest Oklahoma. A few showers and storms may linger into Tuesday
morning across southeast Oklahoma, but otherwise we expect cooler
and much drier conditions to spread into the area, with highs in the
60s to near 70 across our southwest counties.

Ware

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 120 PM CDT Mon May 2 2022

The cold front will return northward as a warm front Wednesday.
Models suggest extensive morning clouds and precipitation will be
present across the area during the morning, with the northward
progression of the warm front and the degree of warm sector
destabilization still fairly uncertain. This will modulate where the
greatest severe thunderstorm potential will be, but assuming we can
get sufficient clearing for destabilization all severe hazards will
be possible Wednesday afternoon and evening with any storms the
develop along the warm front or dryline. Additional storms may then
develop Wednesday night along a cold front that will then move
slowly southward across the area through Thursday morning.

Drier and warmer conditions are then expected to end the week into
the weekend as upper ridging builds overhead. Another trough will
approach the area from the west early next week, bringing our next
chance for storms and potential for severe weather.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 641 PM CDT Mon May 2 2022

Severe TSRA will move out of central and north central Oklahoma
terminals within the first hour of forecast. TSRA could impact
KLAW for an hour or two at beginning of forecast and will monitor.
Otherwise, moderate to strong northwest wind behind cold front
will decrease overnight and tomorrow. MVFR cigs will spread into
northern and possibly central Oklahoma overnight with clearing
after 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  81  45  67  54 /  60  70   0  30
Hobart OK         90  42  71  53 /  20  10   0  30
Wichita Falls TX  89  49  70  57 /  20  20   0  30
Gage OK           87  38  69  48 /  10   0   0  10
Ponca City OK     77  43  66  49 /  70  60   0  20
Durant OK         82  53  69  58 /  60  60  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 8 PM CDT this evening for OKZ033.

TX...Red Flag Warning until 8 PM CDT this evening for TXZ083-084.

&&

SHORT TERM...08
LONG TERM....08
AVIATION...11
Hazardous weather outlook, May 2, 7:41 PM CDT, 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
741 PM CDT Mon May 2 2022

OKZ004>048-050>052-TXZ083>090-031100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
741 PM CDT Mon May 2 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Through this evening, a severe squall line is expected to progress
south and east across central into southern Oklahoma. Damaging
wind gusts, large hail, and very heavy rain will be the main
concerns. A few tornadoes will also be possible.

.Heavy Rain...
Heavy rain will lead to localized flooding across portions of
central and southern Oklahoma as strong to severe storms move
through.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
After a brief break Tuesday, severe storm chances will return
Wednesday afternoon and evening across much of Oklahoma and
western north Texas. All hazards will be possible.

The rest of the work week into the early part of the weekend will
then be dry with low thunderstorm chances returning to parts of
the area on Sunday.

.Heavy Rain...
Heavy rain which could cause flooding will be possible again
Wednesday into early Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 2, 7:06 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             5 SW AMBER              35.11N 97.94W
05/02/2022  E2.00 INCH       GRADY              OK   TRAINED SPOTTER

&&

11
Local storm report, May 2, 7:11 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
711 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             2 E NOBLE               35.14N 97.36W
05/02/2022  E1.00 INCH       CLEVELAND          OK   FIRE DEPT/RESCUE

&&

11
Local storm report, May 2, 7:25 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
725 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             1 NE CHICKASHA          35.06N 97.92W
05/02/2022  E2.75 INCH       GRADY              OK   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

BT
Local storm report, May 2, 7:57 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TORNADO          4 SW SEMINOLE           35.19N 96.74W
05/02/2022                   SEMINOLE           OK   BROADCAST MEDIA

&&

BT
Local storm report, May 2, 8:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
808 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             SEMINOLE                35.23N 96.67W
05/02/2022  E4.00 INCH       SEMINOLE           OK   BROADCAST MEDIA

&&

BT
Local storm report, May 2, 8:14 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             MARLOW                  34.65N 97.96W
05/02/2022  E1.00 INCH       STEPHENS           OK   AMATEUR RADIO

&&

BT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:15 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCaddo, Comanche, Grady30 min
May 2, 7:15 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCaddo, Comanche, Grady30 min
May 2, 7:36 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCleveland, Garvin, Hughes, Lincoln, McClain, Pontotoc and 2 more39 min
May 2, 7:41 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCleveland, Comanche, Cotton, Garvin, Grady, McClain and 1 more49 min
May 2, 7:43 PM CDTTornado WarningOUNPottawatomie, Seminole47 min
May 2, 8:21 PM CDTSevere Thunderstorm WarningOUNCarter, Comanche, Cotton, Garvin, Grady, McClain and 3 more39 min
May 2, 8:22 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCoal, Garvin, Hughes, McClain, Pontotoc, Pottawatomie and 1 more53 min
May 2, 8:50 PM CDTSevere Thunderstorm WarningOUNCarter, Cotton, Garvin, Jefferson, Johnston, Murray and 2 more40 min
May 2, 9:13 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes, Johnston, Murray, Pontotoc and 1 more47 min
May 2, 9:25 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson65 min
May 2, 9:26 PM CDTTornado WarningOUNCoal, Johnston, Pontotoc21 min
May 2, 9:27 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Marshall, Murray63 min
May 2, 9:53 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNAtoka, Coal, Hughes52 min
May 2, 9:57 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Carter, Coal, Johnston, Marshall and 1 more48 min
May 2, 10:37 PM CDTSevere Thunderstorm WarningOUNLove23 min
May 2, 10:41 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall64 min
May 2, 11:54 PM CDTAreal Flood AdvisoryOUNBryan3 hr
May 3, 2:20 PM CDTFlood WatchOUNAlfalfa, Atoka, Blaine, Bryan, Caddo, Canadian and 29 more49 hr

Nearby

Tornado Warnings in Oklahoma, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.